Puerto Rico, 2009Damaging Wind in Puerto Rico, September 23, 2009
September 23, 2009 · NWS SJU · 1 event in 1 county or zone
A broad trough at the upper levels and a very moist and unstable atmosphere allowed for showers and thunderstorms to develop across the western interior during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad trough at the upper levels and a very moist and unstable atmosphere allowed for showers and thunderstorms to develop across the western interior during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 23, 10:37 AM AST, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 23, 10:37 AM AST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1037 AM AST WED SEP 23 2009
.UPDATE...MINOR CHANGES WERE MADE TO SHORT TERM GRIDS...TO ADJUST
SLIGHTLY THE AREA COVERAGE...POPS...AND CLOUD COVER FOR THIS
AFTERNOON. ACTIVE WEATHER IS EXPECTED THIS AFTERNOON ONCE AGAIN
MAINLY OVER THE WESTERN INTERIOR AND WEST SECTIONS OF PUERTO RICO.
MUDSLIDES ARE HIGHLY POSSIBLE...DUE TO ALREADY SATURATED SOILS
ACROSS THESE AREAS. NO OTHER CHANGES MADE TO PREVIOUS FORECAST
REASONING.
&&
.AVIATION...EXPECT DEVELOPING MVFR OR POSSIBLY EVEN BRIEF IFR
CONDITIONS AND MOUNTAIN OBSCURATIONS IN NUMEROUS TO WIDESPREAD
SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE CENTRAL
AND WESTERN INTERIOR...WEST AND NORTHWEST SECTIONS OF PUERTO
RICO...INCLUDING TJMZ AND PROBABLY TJBQ...BETWEEN 17Z AND 23Z.
&&
.PREV DISCUSSION... /ISSUED 400 AM AST WED SEP 23 2009/
SYNOPSIS...BROAD TROUGH ALOFT TO DOMINATE MUCH OF THE FCST
PERIOD. MID LEVEL RIDGING TO BUILD INTO THE REGION LATE IN THE
WEEK AND PREVAIL INTO NEXT WEEK.
DISCUSSION...REALLY NOT MUCH CHANGE FROM PAST DAYS. ATMOSPHERE
REMAINS VERY MOIST AND CONVECTIVELY UNSTABLE SO EXPECT STRONG
CONVECTION TO DEVELOP ACROSS THE WESTERN INTERIOR DURING THE
AFTERNOON.
LOCALIZED HEAVY RAINFALL OCCURRED YESTERDAY IN THE GUANAJIBO AND
ANASCO RIVER BASINS AS THE LOCAL WRF-NMM MODEL ACCURATELY
PREDICTED. TODAY THE MODEL IS MORE AGGRESIVE IN TERMS OF QPF AND
CVRG. TJUA VWP PROFILE SHOWS WINDS MORE FROM THE EAST SOUTHEAST AT
10-15 KT BETWEEN 3-8 KFT WITH HARDLY ANY WIND ABOVE THAT LEVEL
CONSISTENT WITH MODEL GUIDANCE. BASED ON THIS...WOULD EXPECT THE
TSTMS TO BE VERY SLOW MOVERS AND DRIFT TO THE NORTH AND AFFECT
THE CULEBRINAS RIVER BASIN EVENTUALLY. I COULD HAVE ISSUED A FFA
FOR ALL OF THE WEST BUT HAVE LEFT THAT DECISION TO THE NEXT SHIFT.
DRYING TREND IS STILL EXPECTED BEGINNING THU AND LASTING INTO SAT
AS MID LVL RIDGING BUILDS IN. ANTICIPATING A SIGNIFICANT DROP IN
CONVECTIVE COVERAGE ESPECIALLY FRI AND SAT AS MID-LVL DRY AIR AND
A STRENGHTENING SUBSIDENCE CAP LIMITS CONVECTION. THIS WILL BE
WELCOME NEWS FOR AREAS OF WRN PR WHERE HEAVY RAINS HAVE PLAGUED
THOSE AREAS FOR ALMOST A WEEK NOW.
SUN-MON...SOUTHWARD AMPLIFICATION OF UPPER LVL TROUGH ACROSS THE
ATLC INTO THE CARIBBEAN AND THE APPROACH OF A TROPICAL WAVE SUNDAY
WILL DRAW MOISTURE NWD FROM THE ITCZ INTO OUR AREA. MODELS NOT AS
BULLISH AS THEY WERE YESTERDAY BUT DO EXPECT AN INCREASE IN
CONVECTIVE CVRG.
AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL
ISLANDS AND AT MOST LOCAL TAF SITES TODAY AND TONIGHT. HOWEVER...
EXPECT DEVELOPING MVFR OR POSSIBLY EVEN BRIEF IFR CONDITIONS AND
MOUNTAIN OBSCURATIONS IN NUMEROUS TO WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE CENTRAL AND WESTERN
INTERIOR...WEST AND NORTHWEST SECTIONS OF PUERTO RICO...INCLUDING
TJMZ AND PROBABLY TJBQ...BETWEEN 17Z AND 23Z.
MARINE...SEAS 2-3 FT NEAR SHORE AND 4-5 FT OFFSHORE. TSTMS THE
MAIN HAZARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 79 90 79 / 40 30 40 30
STT 88 79 89 80 / 50 20 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&
71/10
Hazardous weather outlook, Sep 23, 5:46 AM AST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
546 AM AST WED SEP 23 2009
AMZ710>745-PRZ001>013-241000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
546 AM AST WED SEP 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR AGAIN
TODAY...ESPECIALLY OVER THE CENTRAL AND WESTERN INTERIOR...WEST...
NORTHWEST AND NORTH CENTRAL SECTIONS OF PUERTO RICO THIS
AFTERNOON. ALTHOUGH NO WIDESPREAD FLOODING IS EXPECTED AT THIS
TIME...A FEW LOCATIONS WILL RECEIVE ENOUGH RAINFALL TO RESULT IN
URBAN AND SMALL STREAM FLOODING...WITH THE POTENTIAL FOR LOCALIZED
FLASH OR RIVER FLOODING. FREQUENT LIGHTNING AND BRIEF GUSTY WINDS
WILL ACCOMPANY SOME THUNDERSTORMS. IN ADDITION...MUDSLIDES ARE
POSSIBLE OVER AREAS OF STEEP TERRAIN...DUE TO SATURATED SOILS FROM
HEAVY RAINFALL OF PREVIOUS DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
AMZ715-725-VIZ001-002-241000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
546 AM AST WED SEP 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 23, 1:45 PM AST, 45 minutes before
PRC001-003-005-011-013-027-065-071-073-081-083-099-131-141-231900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
145 PM AST WED SEP 23 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 300 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
ISABELA...JAYUYA...ADJUNTAS...MOCA...SAN SEBASTIAN...UTUADO...
AGUADILLA...AGUADA...LAS MARIAS...LARES...CAMUY...HATILLO...
ANASCO AND ARECIBO
AT 139 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER WESTERN INTERIOR SECTIONS OF PUERTO RICO.
THESE THUNDERSTORMS HAVE A HIGH POTENTIAL TO GENERATE HAIL.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.Special weather statement, Sep 23, 1:50 PM AST, 40 minutes before
PRC001-003-005-011-013-027-065-071-073-081-083-099-131-141-231900-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
145 PM AST MIERCOLES 23 DE SEPTIEMBRE DE 2009
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL EN EFECTO HASTA LAS 3:00 PM AST PARA LAS
PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN PUERTO RICO
ISABELA...JAYUYA...ADJUNTAS...MOCA...SAN SEBASTIAN...UTUADO...
AGUADILLA...AGUADA...LAS MARIAS...LARES...CAMUY...HATILLO...
ANASCO Y ARECIBO
A LAS 1:39 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO FUERTES TRONADAS SOBRE EL OESTE INTERIOR DE
PUERTO RICO. ESTAS TRONDAS TIEN ALTO POTENCIAL PARA PRODUCIR
GRANIZO.
RAYOS INTENSOS HAN SIDO REPORTADOS CON ESTA TORMENTA. SI SE
ENCUENTRA EN EL EXTERIOR... MANTENGASE ALEJADO DE OBJETOS ALTOS
AISLADOS COMO ARBOLES. ENTRE A ALGUN LUGAR SI ES POSIBLE. MIENTRAS
ESTE DENTRO DE UN EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y
PUERTAS Y EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA.
TRATE DE DESCONECTAR ENSERES ELECTRICOS QUE NO SEAN NECESARIOS ANTES
DE QUE LAS TRONADAS SE ACERQUEN.
Thunderstorm Wind, San Sebastian
- When
- September 23, 2:30 PM AST to 2:40 PM AST
- Where
- San Sebastian County, 1.92 mi NW of San Sebastian
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 18.342, -66.989
Heavy rains and gusty winds were responsible for 16 downed tress and a few bamboo trees in the municipality of San Sebastian. Soils were saturated from previous days rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, September 23, 2009$50,000 · 1 event
- Flash Flooding and Hail in Alabama, September 23 to 28, 2009$32,000 · 50 kt wind · 7 events
- Flash Flooding in Tennessee, September 23, 2009$25,000 · 2 events
- Flash Flooding and Flood in Alabama, September 23, 20093 events
- Heavy Rain in Kentucky, September 23, 20092 events
- Damaging Winds in New York, September 23, 2009$3,000 · 50 kt wind · 2 events
- Flood in Alabama, September 23 to 28, 2009$5,000 · 1 event
- Waterspout in Gulf of Mexico, September 23, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197512.